Format

Send to

Choose Destination
See comment in PubMed Commons below
Muscle Nerve. 2013 Sep;48(3):440-4. doi: 10.1002/mus.23830. Epub 2013 Jul 27.

Multifocal radiculoneuropathy during ipilimumab treatment of melanoma.

Author information

1
Department of Neurology Washington University School of Medicine, 600 South Euclid Avenue, St. Louis, Missouri, 63110, USA.

Abstract

INTRODUCTION:

Ipilimumab, a monoclonal anti-CTLA-4 antibody, is used to treat melanoma. Neuromuscular side effects, possibly autoimmune, may occur.

METHODS:

In this investigation we undertook a retrospective review of patient records.

RESULTS:

After 3 doses of ipilimumab, a 31-year-old man developed asymmetric, severe weakness involving all limbs, respiration, and cranial nerves, which was progressive over 2 weeks. EMG/NCS showed an axonal polyradiculoneuropathy with multifocal motor conduction blocks. CSF protein was 749 mg/dl. Nerve pathology showed inflammation around the endoneurial microvessels and subperineurial edema and inflammation. Spine MRI showed leptomeningeal and anterior and posterior root enhancement. Strength improved slowly over months after ipilimumab discontinuation and immunomodulating treatment.

CONCLUSIONS:

Ipilimumab toxicity presented as a monophasic, multifocal, asymmetric polyradiculoneuropathy involving roots and peripheral and cranial nerves. Ipilimumab may produce a polyradiculoneuropathy with disruption of the blood-nerve barrier due to a microvasculopathy.

KEYWORDS:

immune neuropathy; ipilimumab; peripheral nervous system vasculitis; polyradiculopathy; toxic neuropathy

PMID:
23447136
DOI:
10.1002/mus.23830
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center